Alert archive / California / Areal Flood Warnings in 2017
Areal Flood Warning 33, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this areal flood warning at Feb 8, 2017, 8:37 AM PST for Sonoma County, California. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 8:37 AM PST (16:37 UTC)
- Expired
- Feb 12, 2017, 2:30 PM PST
- In force
- 4 days
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Sonoma County, CA
The radar
The Sacramento radar (KDAX), 108 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 4.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Feb 8, 4:17 AM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 8, 4:17 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
417 AM PST Wed Feb 8 2017
.SYNOPSIS...Scattered showers will continue around the Bay Area
today with locally moderate rainfall over the North Bay. Another
cold front will pass over the Bay Area late Thursday into early
Friday morning. Very gusty winds will develop ahead of the cold
front early Thursday and peak Thursday afternoon. The passing
cold front will also bring another round of moderate to locally
heavy rainfall. A few lingering showers will be possible on
Friday, but dry weather will return by the weekend with high
pressure.
&&
.DISCUSSION...as of 3:36 AM PST Wednesday...Per KMUX radar
imagery and Bay Area gages, scattered showers continue with a very
moist sub-tropical zonal flow. Satellite imagery indicates a
moisture plume of 1.1-1.25 inches over the region. Rainfall
overnight has been a few hundredths up to around one half inch of
rain. Regarding flooding, compared to Tuesday concerns are much
less any many gages indicate a downward trend. However, minor
flooding is still possible through early this morning.
For the rest of today, showers will continue to decrease in
coverage and intensity through early this morning. Latest
HRRR/WRF models show this brief respite, but another moisture push
is forecast after 15-18Z this morning with a 30-40kt jet at 850mb.
Therefore, do expect an increase in precip this afternoon, most
notably over the North Bay.
Of greater concern is the next frontal boundary/storm system that
is forecast for Wednesday night through early Friday.
Model consensus brings the cold front just off the NorCal coast by
12Z Thursday and then moving it inland during the day. Ahead of
the front southerly winds will increase Wednesday night and
eventually peak during the day Thursday with the actual fropa. Hi-
res models indicate some rather gusty winds over the entire North
Bay and the East Bay Hills/Santa Cruz Mountains. SW winds of 15 to
30 with gusts 45-50 mph will be possible. Would not be surprised
to see a few of the highest peaks hit 60 mph. A wind advisory has
been issued to account for the gusty winds and high potential for
downed trees due to wet soils. As for precip, rain will develop
over the North Bay early Thursday morning then increase in
intensity and coverage as the front moves southward during the
day Thursday. If the model guidance is correct this next system
could be even juicier moisture wise as it has a decent tropical
connection. This atmospheric river is a classic pineapple express
with a moisture tap all the way back to near HI. PWAT values
exceed 1.30 inches on the GFS and NAM for Thursday, which would be
higher than the last system. Combine the high PWATs with decent
orographic lift there will likely be some decent rainfall amounts
over the hills. Generally speaking, rainfall amounts of 1.25" to
3.00" for the North Bay and coastal ranges. There could be a few
jackpot locations up to 5.00" over the Santa Cruz/Santa Lucia Mts
if the moisture tap is fully realized. Urban areas and inland rain
shadowed areas will be 0.25" to 1.25". The biggest take away
message is that the Bay Area is not out of the woods yet and our
guard should not come down. Given all the recent rain and
flooding problems, any additional rainfall will only exacerbate
the situation, especially with the potential for moderate to heavy
rain. Flood watches will likely be needed with the next 12-24
hours. Lingering showers will be possible through Friday behind
the departing cold front. Enough cold air aloft will lower snow
levels that mixed precip/snow will be possible over the highest
peaks in Monterey county. Additionally, the cold air aloft will
help to destabilize the atmosphere leading to thunderstorms. This
scenario seems more likely over the Central Valley and have not
included any mention for the Bay Area.
Any remaining showers will end Friday night as high pressure
begins to build in from the north. Warm and dry weather is
expected on Saturday with lots of sunshine. The clear skies will
lead to some chilly overnight low with patchy frost possible
across the protected interior valleys Sunday morning. Dry weather
conditions along with seasonable temperatures are then likely
through the first half of next week. Longer range models then
indicate the potential for unsettled conditions to again return to
the region by late next week.
&&
.AVIATION...As of 4:12 AM PST Wednesday...For 12z Tafs. A very
complicated forecast over the next 24-36 hours, especially with
ceilings and visibilities. Latest observations across the region
show a mixed bag of CIGs from VFR to IFR. Current thinking at this
time is there will be intervals of off-and-on showers through the
morning at all terminals. By 20z, showers will be confined to the
North Bay and areas of the SF Bay Area. North Bay terminals will
likely be in MVFR/IFR for most of the day, whereas SF Bay
terminals will be VFR/MVFR through the day, possibly all VFR by
00z. South to southeasterly winds will be moderate for most areas
through the day. Winds become gusty by early Thursday morning as a
cold front approaches from the northwest. FROPA is expected
sometime between 22z Thursday and 02z Friday. Low confidence on
CIGs and timing. Moderate confidence on winds.
Vicinity of KSFO...VCSH and SHRA through the day. Intervals of
MVFR and VFR for KSFO, KOAK, and KSJC, then VFR by 00z. KSTS will
likely be IFR/MVFR majority of the day. Low confidence on CIGs and
timing. Southeast winds around 10 kt today, perhaps gusts at KSJC
and KOAK up to 20 kt at times in the afternoon. Moderate
confidence on winds.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Mainly VFR CIGs today, but could have
VIS drop to MVFR, especially with haze or any shower that occurs
this morning. Breezy southeast winds at KSNS, around 10-15 kt,
possibly gusting to around 25 kt this afternoon. Only light to
moderate southerly winds expected at KMRY.
&&
.MARINE...as of 03:40 AM PST Wednesday...South to southeast winds
will increase through the day Wednesday, with winds being the
strongest on Thursday, as a storm system approaches the area.
Winds will gradually decrease behind a cold front that is
forecast to move through the coastal waters Thursday evening. In
addition, hazardous sea conditions will continue today and likely
through the rest of the week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: MM
AVIATION: BAM
MARINE: BAM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Feb 8, 5:28 AM PST, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service San Francisco Bay Area 528 AM PST Wed Feb 8 2017 CAZ006-505>507-511-512-091400- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- East Bay Hills and the Diablo Range-Santa Cruz Mountains- 528 AM PST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of Northern California. .DAY ONE...Today and Tonight Light to occasionally moderate rainfall will continue to impact the region tonight. However, widespread heavy rainfall is not anticipated. Southerly winds will increase tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will sweep through the Bay Area bringing moderate to heavy rain and gusty winds Thursday into Friday. Again, flooding will be possible along with downed trees and isolated power outages. Showers will likely linger into Friday with dry conditions returning region- wide by the upcoming weekend. *A wind advisory is in effect for the North Bay, Santa Cruz Mountains and East Bay Hills late tonight through Thursday. Gusts 50-60 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CAZ508>510-513-516>518-528>530-091400- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 528 AM PST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of Northern California. .DAY ONE...Today and Tonight Light to occasionally moderate rainfall will continue to impact the region tonight. However, widespread heavy rainfall is not anticipated. Southerly winds will increase tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will sweep through the Bay Area bringing moderate to heavy rain and gusty winds Thursday into Friday. Again, flooding will be possible along with downed trees and isolated power outages. Showers will likely linger into Friday with dry conditions returning region- wide by the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 8, 5:03 AM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
503 AM PST WED FEB 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM DEBRIS FLOW 8 WNW SANTA CRUZ 37.00N 122.18W
02/08/2017 SANTA CRUZ CA LAW ENFORCEMENT
MUD AND ROCKS ON ROAD. BONNY DOON RD/SR1
&&
MMEHLEThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 5:13 PM PST | Areal Flood Warning | MTR | Monterey | 6 hr |
| Feb 7, 5:27 PM PST | Flash Flood Warning | MTR | Alameda | 2 hr |
| Feb 8, 1:57 AM PST | Wind Advisory | MTR | Marin, Napa, San Mateo, Santa Clara, Santa Cruz, Sonoma | 38 hr |
| Feb 8, 2:23 AM PST | Small Craft Advisory | MTR | 43 hr | |
| Feb 8, 9:18 AM PST | Flash Flood Watch | MTR | Marin, Monterey, Napa, San Mateo, Santa Clara, Santa Cruz and 1 more | 41 hr |
| Feb 8, 2:43 PM PST | Coastal Flood Warning | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 21 hr |
Nearby
Areal Flood Warnings in California, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.